The great white north has just reported its first three cases of the vape pen epidemic that has been effecting the United States. Here’s what you should know about these new Canadian vape pen illnesses.
Canadian doctors have just reported their first cases of the vape pen epidemic. The epidemic has now migrated north after being limited to 48 states in America. As of this writing 29 people have died from this illness and over 1,300 have been affected.
While only three cases have been reported so far, doctors are warning vape pen and e-cigarette consumers to be vigilant. Two of the cases were found in New Brunswick, while the third was found in Quebec. Investigators aren’t sure of the cause. They also don’t know if the fact that these are cases in the eastern part of the country mean anything.
Additionally, a potential fourth case was found in Ontario but is still “under review.” No timeline was given for when more information will be announced in that case.
An Official Warning
The Council of Chief Medical Officers of Health released a warning about the dangers of vaping. And they focused on the increased dangers of black market products.
“We cannot stand by and watch a new generation of Canadians become dependent on nicotine or be exposed to products that could have significant negative consequences for their health,” they wrote.
Do we know what’s causing this crisis? No. Although it’s likely the cause of the Canadian vape pen illnesses is the same as the United States’.
But the fact that this is moving north and continues to grow is a problem. Doctors are warning that we may be at the tip of the iceberg with this epidemic. They will not know how to halt it until they know exactly what is causing it.
Canada legalized cannabis in October of 2018. While that legalization put a dent in the black market, it did not completely eradicate it yet. And their legalization may play a role in the fact they have far fewer cases than the United States. Canada is legalizing edibles later in 2019. Whether that will have an effect on vape pen use remains to be seen.
If you begin to feel any symptoms of the the VAPI (Vaping Associated Pulmonary Injury) see a doctor immediately. Some of those symptoms could be coughing, shortness of breath, general sluggishness or chest pain.
There have already been reports of legal action taking place in the United States. Sufferers have filed vape pen lawsuits have been already. Keep track of all updates to stay informed on any new VAPI developments.